Heroin is one of the most addictive substances in existence. Made from morphine which gives off a psychoactive effect, heroin has become a substantial player in the opioid crisis we face. It only takes one use to lead to further use or an overdose for some. Many times, those who begin using heroin started with prescription opioids such as OxyContin. It doesn’t take long to discover that heroin produces a similar result but is much more accessible. Once attained, it can be snorted, injected, smoked, or sniffed. From one encounter with heroin, all of one’s devices will be affected.
Immediate Effects of Heroin Use
The attraction to heroin is a quick release in the brain which leads to a sense of euphoria, an altered perception. It can also cause bodily changes such as dry mouth and itching. For some, an upset stomach and vomiting is a common effect. Slowed breathing and a slowed heart rate have been noted due to a depressant effect on the central nervous system. There is generally a feeling of drowsiness which may give a numbing sensation during use. The severity of these outcomes is reliant on several elements:
- The quality of the product- It is not uncommon to find heroin mixed with a filler substance such as baking soda or baby powder. This mixture dilutes the intended effects. Many times, this is what makes consumers purchase more. The opposite can occur as well. There have been many reports of heroin mixed with a painkiller such as fentanyl. The result is a considerable uptick in the number of overdoses across the country.
- Health condition of the person using heroin- Someone who already has underlying health issues may see more harmful consequences of heroin use than an otherwise healthy person.
- The amount used- One-time use can create a range of reactions from a mild rush to death depending on how much heroin is involved.
- Interactions with other medications or drugs- If someone has taken other pills or had alcohol, a mixture with heroin will increase the likelihood of a coma or death.
The Damage You Can See
If someone’s preferred method of using heroin is a needle injection, there is the possibility of creating a separate set of issues. A first-time user may create a skin infection called an abscess. Depending on which substance is added to the heroin, the blood vessels leading to the lungs, brain, or liver may become clogged. Using dirty or contaminated needles can infect one with HIV or hepatitis.
All It Takes Is One Time
A common misconception is that heroin only does damage over time, which is false. Not everyone will have the same results after one use, but some will have it far worse than others. Heroin is known to cause failure in bodily systems, essentially the kidneys, respiratory system, and heart. More grievous consequences involve coma leading up to or including death following an overdose. Nearly one-third of all opioid-related deaths involve heroin. Signs of an overdose include loss of consciousness, shallow breathing, and blue skin from failing circulation. An overdose is treatable with medical help if caught early enough. Hospitals typically utilize opioid receptor medications to reverse the effects of an overdose.
There is Hope
The good news is that you cannot develop a dependency to heroin after one use. Approximately 80% of those who have tried it once do not start a further dependency on it. If you or someone you know has attempted it once, there is hope to stop the habit in its tracks. It isn’t until frequent usage that a more rapid change occurs in the brain and nervous system. If you have used once and are concerned about using heroin again, some techniques will help:
- Do not put yourself in a tempting situation. If there is a crowd that normally uses, it is best to avoid being around them.
- Try to think of who this will affect in your life. Aside from harming your own body, who else will this harm if you use heroin?
- Talk to someone. Confide with a trusted friend or family member for support.
Above all, please remember that help is always available. If you or a loved one feel that you are or may become addicted to heroin, we are here for you. Please call us at 772-266-5320.